Pennsylvania, 2014

Damaging Wind in Pennsylvania, September 2, 2014

September 2, 2014 · NWS BGM · 1 event in 1 county or zone

A cold front moved through northeast Pennsylvania during the afternoon and evening hours of Tuesday, September 2nd. This front acted on a moist and unstable air mass, resulting in the development of a severe thunderstorm in northeast Pennsylvania.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A cold front moved through northeast Pennsylvania during the afternoon and evening hours of Tuesday, September 2nd. This front acted on a moist and unstable air mass, resulting in the development of a severe thunderstorm in northeast Pennsylvania.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Sep 2, 3:51 PM EST, 2 hours 35 minutes earlier.

Area forecast discussion, Sep 2, 3:51 PM EST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
451 PM EDT TUE SEP 2 2014

.SYNOPSIS...
A COLD FRONT WILL MOVE ACROSS THE AREA THIS EVENING ACCOMPANIED BY
A ROUND OF SHOWERS AND THUNDERSTORMS...SOME OF WHICH COULD BE
STRONG TO SEVERE WITH GUSTY WINDS AND LOCALLY HEAVY RAINFALL. DRY
WARM WEATHER WILL FOLLOW BEHIND THE FRONT FOR WEDNESDAY INTO
FRIDAY.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
445 PM UPDATE...
SEVERE THUNDERSTORM WATCH ISSUED FOR ENTIRE CWA UNTIL 10 PM...02Z.
SEVERE THUNDERSTORM WARNINGS BEING ISSUED BY BUF AND CTP. NO
REPORTS YET. BROKEN LINE ON NW EDGE OF CWA SHOULD MOVE THROUGH
MIDDLE OF CWA AROUND 00Z AND OUT NEAR 2Z. PRODUCTS UPDATED AND
DAMAGING WINDS ADDED TO GRIDS.

3 PM UPDATE...

WARM HUMID AIRMASS OVER THE CWA AHEAD OF A COLD FRONT IN SE
ONTARIO. LINES OF SHOWERS AND THUNDERSTORMS AHEAD THE FRONT FROM
NE NY TO WRN NY AND WRN PA. CONVECTION BRUSHING THE FAR NORTH NOW
BUT BULK OF IT WILL COME IN 5 TO 8 PM. CONVECTION EXITS SE TOWARDS
MIDNIGHT. THE ENTIRE CWA WILL HAVE AT LEAST ONE ROUND OF SHOWERS
AND THUNDERSTORMS. BY LATE EVE DIURNAL HEATING DIES WITH WEAKER
WINDS IN THE SE SO TSTORMS WILL BE DYING. IN THE NW HALF BEST CHC
OF SEVERE DUE MOSTLY TO DAMAGING WINDS. CAPE CURRENTLY OVER 1K
WITH SFC TEMPS IN 80S WITH DEWPTS POOLING A70. BULK 6KM SHEAR WILL
GET TO 50 KT BUT LL SHEAR WEAK WITH LIGHT WINDS AND LITTLE
TURNING. BEST FORCING ACROSS NY.

LATE TONIGHT HIGH PRESSURE ALREADY MOVING EAST ACROSS PA WHILE
DRIER AND COOLER AIR MOVES IN FROM THE NW AT LOW LEVELS. WITH THE
LIGHT LL WINDS AND THE WET GROUND FOG SHOULD BE COMMON IN AT LEAST
THE VALLEYS.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
3 PM UPDATE...

HIGH PRESSURE AT THE SURFACE WILL BUILD INTO THE AREA BY EVENING
AND REMAIN THROUGH THURSDAY. ALOFT THE FLOW WILL BE ZONAL. COOLER
AIR ON THURSDAY WILL QUICKLY MODERATE ON THE BACK SIDE OF THE
HIGH. UPPER LEVEL HEIGHTS WILL RISE WHILE LOW LEVELS INCREASE OUT
OF THE SOUTHWEST. ABOVE NORMAL TEMPS THU AROUND 80 RISE INTO THE
M80S THU AND FRI. A STRONG COLD FRONT GETS INTO SE ONTARIO LATE
FRIDAY. THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS FRI AFTN.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
FRI WILL BE WARM AND HUMID AS A WSW FLOW OVER THE TOP OF THE RDG
BRINGS WARM AIR AND MOISTURE INTO THE REGION. ANOTHER STRONG COLD
FNT APRCHS FOR SAT BRINGING A GOOD CHANCE FOR SHWRS AND TRWS.
HIPRES BLDS BACK IN WITH COOLER AND DRIER AIR THRU THE END OF THE
PD. SOME HINT FROM THE MODELS THAT THE FNT COULD STALL OUT OVER
THE MID ATLANTIC BUT IT LOOKS FOR NOW LIKE THE FNT WILL STAY WELL
SOUTH OF THE FCST AREA. TEMPS LOOK TO BE ABV NRML FOR THE
PD...XCPT FOR MON WHEN THEY WILL BE NEAR NRML.

&&

.AVIATION /21Z TUESDAY THROUGH SUNDAY/...
COLD FNT APRCHG THE AREA THIS AFTN TRIGGERING CONV OVER SW
ONTARIO. MODELS IN RSNBL AGREEMENT FOR THE TIMING OF THE FNT AND
BEST CHANCE OF TRWS WITH RESTRICTIONS BETWEEN 21Z OND 02Z OVER THE
AREA. XPCT GRADUAL CLRG BHD THE FNT WITH VERY DRY AIR MVG IN.
XCPTN WILL BE AT ELM ONCE AGAIN AS THE ATMOS DECPLS AND WET GND
HELPS DVLP DENSE FOG AND VLIFR FOR SVRL HRS BEFORE DAWN. VFR
RETURNS TO ELM AND CONTS ELSWHERE THRU THE END OF THE TAF PD.

OUTLOOK...

WED NGT-FRI...VFR...EXCEPT POSSIBLE EARLY MORNING FOG...MAINLY KELM.

SAT...RESTRICTIONS PSBL IN SHRA/TSRA.

SUN...VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...TAC
NEAR TERM...TAC
SHORT TERM...TAC
LONG TERM...DGM
AVIATION...DGM
Hazardous weather outlook, Sep 2, 3:47 PM EST, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
447 PM EDT TUE SEP 2 2014

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-032100-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
447 PM EDT TUE SEP 2 2014

...SEVERE THUNDERSTORM WATCH 489 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM LATE THIS
AFTERNOON INTO EARLY EVENING...WITH DAMAGING WINDS BEING THE
MAIN THREAT. ISOLATED LARGE HAIL AND LOCALLY HEAVY RAIN WILL ALSO
BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

In the hours before

Special weather statement, Sep 2, 4:20 PM EST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
520 PM EDT TUE SEP 2 2014

NYZ009-037-022145-
ONEIDA NY-
520 PM EDT TUE SEP 2 2014

...LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN ONEIDA
COUNTY...

* AT 510 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL...
  STRONG GUSTY WINDS...AND VERY HEAVY RAIN.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM BOONVILLE TO STEUBEN...AND
  MOVING EAST AT 40 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  PROSPECT AND HINCKLEY AT 530 PM EDT...
  WOODGATE AT 535 PM EDT...

THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE
HAIL AND/OR DAMAGING WINDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
TUESDAY EVENING FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA.

LAT...LON 4333 7507 4330 7511 4330 7513 4326 7515
      4324 7511 4321 7529 4347 7543 4356 7524
      4358 7510

TAC
Special weather statement, Sep 2, 4:46 PM EST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
546 PM EDT TUE SEP 2 2014

NYZ015>018-044-022245-
CAYUGA NY-CORTLAND NY-ONONDAGA NY-SENECA NY-YATES NY-
546 PM EDT TUE SEP 2 2014

...LINE OF STRONG THUNDERSTORMS WILL AFFECT EXTREME NORTHWESTERN
CORTLAND...SENECA...SOUTHERN CAYUGA...SOUTHERN ONONDAGA AND YATES
COUNTIES...

* AT 538 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING STRONG GUSTY
  WINDS...AND VERY HEAVY RAIN.  THESE STORMS WERE LOCATED ALONG A
  LINE EXTENDING FROM 6 MILES NORTHWEST OF KENDAIA TO BRANCHPORT...
  AND MOVING EAST AT 30 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  SAMPSON STATE PARK AND PORTER CORNER AT 555 PM EDT...
  CANOGA AND CAYUGA LAKE STATE PARK AT 600 PM EDT...
  DEANS COVE BOAT LAUNCH AND BONAVISTA STATE PARK AT 605 PM EDT...
  LODI POINT STATE PARK AND OVID AT 610 PM EDT...
  LONG POINT STATE PARK AND MAPLETON AT 615 PM EDT...
  MELROSE PARK AND LONG POINT STATE PARK AT 620 PM EDT...
  WYCKOFF AND MERRIFIELD AT 625 PM EDT...
  SKANEATELES AND SCIPIO CENTER AT 630 PM EDT...

THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE
HAIL AND/OR DAMAGING WINDS.

LAT...LON 4277 7705 4277 7699 4282 7699 4288 7694
      4300 7603 4262 7641 4263 7667 4257 7662
      4254 7681 4254 7689 4253 7690 4249 7715
      4258 7715 4258 7723

TAC
Local storm report, Sep 2, 4:48 PM EST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
548 PM EDT TUE SEP 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 PM     TSTM WND DMG     GREENWOOD               42.13N  77.65W
09/02/2014                   STEUBEN            NY   PUBLIC

            MULTIPLE TREES DOWN

&&

DJP
Local storm report, Sep 2, 5:14 PM EST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
614 PM EDT TUE SEP 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 PM     TSTM WND DMG     HAMMONDSPORT            42.41N  77.22W
09/02/2014                   STEUBEN            NY   911 CALL CENTER

            TREES AND WIRES ACROSS ROAD

&&

DJP
Local storm report, Sep 2, 5:36 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
636 PM EDT TUE SEP 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND DMG     ADDISON                 42.11N  77.23W
09/02/2014                   STEUBEN            NY   PUBLIC

            MULTIPLE TREES DOWN

&&

DJP
Special weather statement, Sep 2, 5:46 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
646 PM EDT TUE SEP 2 2014

NYZ009-017-018-036-037-044-045-022345-
CAYUGA NY-CHENANGO NY-CORTLAND NY-MADISON NY-ONEIDA NY-ONONDAGA NY-
646 PM EDT TUE SEP 2 2014

...LINE OF STRONG THUNDERSTORMS WILL AFFECT MADISON...NORTHERN
CHENANGO...NORTHERN CORTLAND...ONONDAGA...SOUTHEASTERN CAYUGA AND
SOUTHERN ONEIDA COUNTIES...

* AT 638 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING STRONG GUSTY
  WINDS...AND VERY HEAVY RAIN.  THESE STORMS WERE LOCATED ALONG A
  LINE EXTENDING FROM ONONDAGA TO SEMPRONIUS...AND MOVING EAST AT 25
  MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  LYNDON AND DE WITT AT 650 PM EDT...
  FAYETTEVILLE AND MINOA AT 655 PM EDT...
  GREEN LAKES STATE PARK AND KIRKVILLE AT 700 PM EDT...
  WATERVALE AND ORAN AT 705 PM EDT...
  CHITTENANGO AND SULLIVAN AT 710 PM EDT...
  OLD ERIE CANAL STATE HISTORIC PARK AND CHITTENANGO FALLS STATE PARK
  AT 715 PM EDT...
  SOUTH BAY AND CAZENOVIA AT 720 PM EDT...
  LENOX AND CANASTOTA AT 725 PM EDT...

THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE
DAMAGING WINDS.  RAINFALL AMOUNTS OF AROUND AN INCH IS LIKELY.
PONDING OF WATER ON ROADS IS POSSIBLE.

LAT...LON 4305 7521 4291 7520 4288 7522 4287 7525
      4284 7524 4265 7538 4264 7665 4318 7642
      4319 7596 4316 7592 4316 7589 4319 7588
      4321 7509

TAC

The radar

The Binghamton radar (KBGM), 81 km away, was scanning. The volume nearest the first event began at 23:28 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bradford

When
September 2, 6:26 PM EST
Where
Bradford County, 0.52 mi E of Troy
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
41.780, -76.790

Trees and wires were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2014Every state in 2014This day in weather historyWarnings in Pennsylvania, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532629.